This site provides information using PDF, visit this link to download the Adobe Acrobat Reader DC software.

Guidelines for Diabetes

Diabetes results when a person’s body either cannot make insulin or the insulin that their body makes does not work properly.  The body needs insulin to function properly and convert food to energy.  In the absence of insulin or if the insulin produced is unable to function properly, a person’s blood glucose level will rise above normal limits.  This is called hyperglycemia (high blood glucose), which has a number of consequences.

Symptoms of hyperglycemia include:

  1. Frequent urination
  2. Increased thirst
  3. Increased hunger
  4. Weakness/fatigue
  5. Unexplained weight loss
  6. Blurred vision
  7. Irritability

Once a student has been diagnosed with diabetes they are typically started on therapy to control high glucose, which in children usually includes insulin. 

Initially the insulin will be given via a subcutaneous injection.  Often, doctors will convert to an insulin pump approximately 6 months after diagnosis.  Optimal treatment for diabetes consists of finding the correct balance between carbohydrate, insulin and exercise to maintain blood glucose levels within a physiologic range.

A Diabetic student may experience 2 different types of reactions which require immediate treatment:

HYPOGLYCEMIA - occurs when the amount of sugar in the blood falls below the threshold to maintain bodily functions.  Too much insulin, too little food, a delayed meal, excessive exercise, or a combination of these factors may bring on this reaction.    

Symptoms include:

  1. Hunger
  2. Trembling
  3. Excessive perspiration
  4. Irritability
  5. Dizziness
  6. Confusion
  7. Paleness
  8. Lack of concentration

If this condition is not corrected in a timely manner, unconsciousness or convulsions may occur. Students must have doctor’s orders detailing what needs to be done to manage blood sugars in different ranges. Interventions may include administration of snacks, juice boxes, glucose tablets, glucagon, to name a few.   Diabetic children often recognize low sugar symptoms very well themselves and are allowed test their blood sugar and eat a snack at any time.

HYPERGLYCEMIA  - occurs if not enough insulin has been given.  Symptoms are listed above, and include increase urination, increased thirst, and irritability.   Encourage the student to drink water and follow the doctor’s orders regarding bolus injections.

Teachers will be notified if a diabetic student is wearing an insulin pump.  They will have a copy of the student’s diabetic orders along with necessary supplies provided by the student’s family.  These students, if mature enough, will be allowed to monitor their own blood sugar levels and insulin infusion (of course, younger students will need guidance).  Each building will have at least one employee trained to assist the student in testing their blood sugar.